MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Model Number PXSLIMLAN150T45
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01974.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils, lantern delivery microcatheters (lantern), non-penumbra coils, and pod packing coils (pod pc).It was noted that the patient¿s anatomy was slightly tortuous.During the procedure, while advancing a ruby coil through the middle of a lantern, the physician experienced resistance.The physician then retracted the ruby coil and flushed it.Subsequently, while re-attempting to advance the ruby coil through the lantern, the physician experienced resistance again.Therefore, the ruby coil and the lantern were removed together.Next, while attempting to advance the same ruby coil through a second lantern, the same issue occurred.Therefore, the ruby coil and the second lantern were also removed together.The physician then successfully implanted the same ruby coil in the target vessel using a third lantern.The procedure was completed using the third lantern, two additional ruby coils, three non-penumbra coils, and two pod pcs.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned lantern revealed a distal shaft ovalization.If the peel-able sheath (supplied by penumbra) is not properly used to protect the distal shaft of the lantern during insertion into a parent device, and the lantern is forcefully gripped or pinched, damage such as a distal shaft ovalization may occur.This ovalization likely contributed to the difficulty advancing of the ruby coil through the lantern during the procedure.During functional testing, a demonstration ruby coil was unable to advance through the lantern due to the ovalization.Evaluation of the returned lantern revealed a distal shaft kink.If the lantern is forcefully mishandled at an extreme angle during the procedure, damage such as this may occur.This damage likely contributed to the reported resistance experienced during the procedure.During functional testing, a demonstration ruby coil was able to advance through the lantern with resistance due to the kinks in the lantern.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-01974.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12436558
Report Number3005168196-2021-01973
Device Sequence Number19716899
Product Code DQY
UDI-Device Identifier00814548016689
UDI-Public00814548016689
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date03/28/2024
Device Model NumberPXSLIMLAN150T45
Device Catalogue NumberPXSLIMLAN150T45
Device Lot NumberF104933
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer09/10/2021
Initial Report FDA Received Date09/07/2021
Supplement Report FDA Received Date09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005